Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

July 24, 2019Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 24, 2019, 4:21 PM MDT for Teller County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 4:21 PM MDT (22:21 UTC)
Expired
Jul 24, 2019, 4:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS85 KPUB 242221
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Wed Jul 24 2019
 
COZ076-081>083-242245-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
421 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cripple Creek, or 25 miles west of Colorado
Springs, moving southeast at 10 mph.

Heavy rain, penny size hail and wind gusts up to 50 mph will be 
possible with this storm.

Locations impacted include...
Cripple Creek and Victor. 

LAT...LON 3889 10531 3878 10504 3860 10522 3871 10533
      3887 10533
TIME...MOT...LOC 2220Z 310DEG 6KT 3880 10530 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:30 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 24, 3:30 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
330 PM MDT Wed Jul 24 2019

.SHORT TERM...(This evening through Thursday)
Issued at 241 PM MDT Wed Jul 24 2019

Scattered convection again developing over the mountains this
afternoon as upper level high pressure remains centered near the 4
corners. Main threat into the evening will be locally heavy
rainfall, with flash flooding possible over area burn scars as
storms will be very slow moving. Only a slight chance for storms
along I-25 as activity remains mainly across the mountains, although
HRRR hints at some weak cells forming along the Palmer Divide then
drifting south toward Colorado Springs after 00z. On Thursday, upper
high sinks south into NM, with steering currents becoming weak wly
across srn CO by late afternoon. This pattern should be more
favorable for convection to move off the mountains and into the I-25
corridor and adjacent plains than has been the case over the past
few days. Weak front/trough will also sink south through the plains
early Thu, with low level winds turning e-ne over most of the
eastern mountains and southeast plains behind the boundary by late
in the day. Moisture and instability will remain plentiful across
the region, and with weak upper energy rotating around the high,
should be at least some minor upward motion to aide in convective
development. Overall, parameters look favorable for fairly
widespread convection across the mountains and I-25 corridor, with
enough potential for heavy rainfall to warrant the issuance of a
flash flood watch for eastern mountains burn scars beginning noon on
Thu. Severe threat looks rather low given weak shear, though with
boundary in the area and CAPE running over 1000 J/KG, some brief
mainly pulse severe storms may be possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM MDT Wed Jul 24 2019

Models continue to be in good agreement through the extended
period with ensemble spreads improving over the past couple of
cycles. This leads to increased forecast confidence through the
extended period.

Thursday into Friday...expect ongoing showers and thunderstorms
across the region on Thursday as an upper disturbance passes
over north central Colorado and into the Eastern Plains overnight.
Locally heavy rainfall and flash flooding are all possible with
stronger storms, especially on area burn scars. As storms shift
east across the Plains, gusty outflow winds to near 45 mph and
small hail will also be possible. As we head into Friday morning,
models in good agreement with activity dissipating and shifting
south and east of the area.

On Friday, the upper level high is forecast to retrograde into
southern California. This will limit shower and thunderstorm
activity to mainly the Continental Divide, with the best coverage
over the San Juan and southern Sangre de Cristo ranges. Lack of
flow aloft should help keep movement limited to drifting
southward. If one of the stronger storms happens to move over a
burn scar, flash flooding may be possible. As for the Plains, they
will likely remain dry Friday evening and overnight.

Saturday and Sunday...as the upper high moves into Southern
California, flow aloft will transition northwesterly. An upper
shortwave trough is forecast to moves east out of the Northern
Rockies on Saturday and into the Plains on Sunday. Expect an
increase in shower and thunderstorm coverage on Saturday
afternoon, especially over the mountains. Storms will likely move
off to the southeast and into the I-25 corridor before dissipating
overnight. A cold front is forecast to drop south late Saturday
night into Sunday morning with increased low level moisture and
low level upslope flow from the northeast behind the front. Given
the increase in moisture and upslope flow, prolonged periods of
locally moderate to heavy rainfall will be possible, especially
over the Eastern Mountains. This may also lead to much elevated
flash flood potential Sunday afternoon and evening on area burn
scars. This will need to be monitored closely. Storms are forecast
to shift east and dissipate during the evening hours.

Monday through Wednesday...the high pressure is forecast to move
back east into the Four Corners region early next week. Models
have come in drier for Monday and Tuesday and heights rise and
drier air works into the area. There will likely be an uptick on
Tuesday over the mountains with isolated to scattered showers and
thunderstorms. Temperatures will also climb Monday and Tuesday
with mid to upper 90s across the lower elevations. By Wednesday,
energy will work its way north under the ridge and bring another
period of increased shower and thunderstorm coverage into the
middle of the work week.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 241 PM MDT Wed Jul 24 2019

VFR conditions expected at all taf sites the next 24 hrs.
Thunderstorms over the mountains this afternoon will drift toward
lower elevations this evening, and will keep a VCTS at KALS and KCOS
22z-03z where some weakening convection is possible.  Storms
diminish after sunset, with clearing skies overnight. Weak cold
front and increased moisture will lead to more widespread
thunderstorm activity on Thursday, with storms impacting all
terminals during the afternoon and evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ072>075-079-080-087.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 24, 12:22 PM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1222 PM MDT Wed Jul 24 2019

COZ058>089-093>099-251745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1222 PM MDT Wed Jul 24 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Afternoon thunderstorms will develop over the mountains, with
isolated thunderstorms over the I-25 corridor late in the day.
The main storm threat today will be locally heavy rainfall, which
may cause flash flooding over the Spring, Junkins, and Hayden
Pass burn scars. A few of the stronger storms may also produce
small hail, frequent lightning and gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will develop over the
mountains each day, with thunderstorms spreading into the adjacent
plains at times during the late afternoon and evening. The most
active days for thunderstorms will be Thursday and Sunday,
especially for the southeast mountains and plains. Thunderstorms
will be capable of producing locally heavy rain, dangerous cloud
to ground lightning, small hail, and gusty outflow winds each day.
Any heavy rainfall which falls on burn scars could cause
localized flash flooding. The risk for flash flooding will be
greatest on Thursday and Sunday when easterly upslope flow will
bring the threat of more widespread and potentially more intense
thunderstorm development for the southeast mountains and plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains and I-25 corridor this afternoon and
evening.

10/31

In the hours before

Special weather statement, Jul 24, 3:32 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
332 PM MDT Wed Jul 24 2019

COZ065-066-242200-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
332 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...
SOUTHWESTERN SAGUACHE AND EASTERN MINERAL COUNTIES UNTIL 400 PM
MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Wagon Wheel Gap, or 49 miles northwest of Alamosa,
moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Rio
Grande, southwestern Saguache and eastern Mineral Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3774 10661 3786 10675 3795 10669 3786 10648
TIME...MOT...LOC 2132Z 209DEG 5KT 3786 10663

kam
Special weather statement, Jul 24, 4:19 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Wed Jul 24 2019

COZ069-070-242245-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
419 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moffat, or 28 miles southwest of Hayden Pass Burn Scar, moving
southeast at 10 mph.

Heavy rain, penny size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Moffat and Hooper.

LAT...LON 3787 10610 3803 10600 3795 10570 3773 10584
TIME...MOT...LOC 2218Z 298DEG 7KT 3792 10598

mw
Special weather statement, Jul 24, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Wed Jul 24 2019

COZ076-081>083-242245-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
421 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cripple Creek, or 25 miles west of Colorado
Springs, moving southeast at 10 mph.

Heavy rain, penny size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Cripple Creek and Victor.

LAT...LON 3889 10531 3878 10504 3860 10522 3871 10533
      3887 10533
TIME...MOT...LOC 2220Z 310DEG 6KT 3880 10530

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:07 PM MDTFlash Flood WarningPUBTeller113 min
Jul 23, 6:18 PM MDTSpecial Weather StatementPUBConejos42 min
Jul 23, 7:19 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 24, 2:34 PM MDTFlash Flood WarningPUBCostilla, Huerfano4 hr
Jul 24, 2:56 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more31 hr
Jul 24, 3:19 PM MDTAreal Flood AdvisoryPUBMineral, Rio Grande, Saguache116 min
Jul 24, 3:32 PM MDTSpecial Weather StatementPUBSaguache28 min
Jul 24, 4:19 PM MDTSpecial Weather StatementPUBSaguache26 min
Jul 24, 4:48 PM MDTSpecial Weather StatementPUBSaguache27 min
Jul 24, 4:51 PM MDTSpecial Weather StatementPUBTeller24 min
Jul 24, 5:20 PM MDTAreal Flood AdvisoryPUBFremont, Teller115 min
Jul 24, 5:46 PM MDTSpecial Weather StatementPUBTeller29 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.